I've been on it 3 days so far for strep throat I've been on it before for strep throat I've never had any issues until now it seems that a little bit after I take it I have chills, shaking, rapid heart rate, feels hard to breathe, and crying. I talked to a pharmacist about it and he thinks the Strep is stressing my body out. Nothing comes of it and I'm able to usually calm down. What do you think is happening?
Can penicillin VK 500 mg cause anxiety?
- 18 Feb 2019 by Catwangtina
- 18 February 2019 (9 weeks ago)
- penicillin vk, anxiety, bacterial infection, tonsillitis/pharyngitis, generalized anxiety disorder, penicillin, upper respiratory tract infection, strep throat, throat, penicillins
Yes anxiety is a possible side effect of penicillin. A lot of pharmacist ignore the reason why it can cause anxiety but it's linked to the antagonist effect on the Gaba-A receptors in the brain... benzodiazepines drugs are positive allosteric modulator of the GABA-A receptors so they increase the time the natural Gaba produce from the brain stay in the receptors creating a calming effect (this is of course a short explanation of their mechanism of action)... But overall, some antibiotics have the potency to block the Gaba-A receptors who lead to increase anxiety, insomnia, convulsions. The other antibiotics who can produce very bad anxiety are mainly the fluoroquinololes like Cipro, Moxifloxacin (Avelox), Levofloxacin (Levaquin). Clindamycin can also cause anxiety by the same mechanism of action as well.
Since you have an infection and already start taking your antibiotic, you have no real choice to continue taking it and just relax. Now that you know that it's a possible side effect from Penicillin, you have nothing to worry, anxiety will return to a normal level after you finish your treatment.
Actually any phobia can cause anxiety. A phobia of taking medications can cause anxiety. Or of being sick in general can cause anxiety... the list is endless. I've heard that certain meds like you are talking about here can bring on, as a side affect, general anxiety.
I hope this helps.
- Penicillin VK Information for Consumers
- Penicillin VK Information for Healthcare Professionals (includes dosage details)
- Side Effects of Penicillin VK (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 9 Jan 2013 • 2 answers
Updated 20 Feb 2013 • 1 answer
Updated 21 Mar 2018 • 2 answers
Updated 6 Jan 2015 • 2 answers
Updated 10 Aug 2017 • 1 answer